• BASIC DRUG
    DISCUSSION
    Welcome to Bluelight!
    Posting Rules Bluelight Rules
    Benzo Chart Opioids Chart
    Drug Terms Need Help??
    Drugs 101 Brain & Addiction
    Tired of your habit? Struggling to cope?
    Want to regain control or get sober?
    Visit our Recovery Support Forums
  • Bluelight HOT THREADS
  • Let's Welcome Our NEW MEMBERS!

Serotonin syndrome

Joanabanana

Greenlighter
Joined
Aug 27, 2019
Messages
6
Hi everyone, so I posted a few months back regarding these parkinsonian symptoms I was getting with ritaleen la 40mg. After 6 times happening I met a new doctor at the emergency room asked me what did I take ? I explained that I take ritalin once every other day, but if I take more than three days on a row I get these symptoms and then I stop ritalin for a whole week.

He diagnosed me with serotonin syndrome. He gave me some stuff to relax my muses After 48h more or less, the symptoms disappeared. They were hand tremors, pulsatile tremors in hands and feet, lip tremors, unable to focus my eyes my vision was double, overactive bowel, muscle pain, fever, heart racing, spasms, laryngeal dysfunction, stridor, scary stuff.
The Dr told me to cut ritaleen.
The problem is...
I heard SS only happens if you mix medications, is this true??. I only took ritalin la 40 once every other day..nothing else.
The problem happened whenever I try taking it for three days straight . I also drink coffee twice a day no sugar
I drink alcaline water for acid problems.
I eat like a bird. But mainly protein , no carbs and little sugar.

What happened... I just wanted extra boost energy...

So, am I just a weak person? I'd love to keep taking it because there's no aderal in my country. Of course I don't want anymore SS..
Thanks guys.👍
 
Last edited:

4meSM

Bluelighter
Joined
Jan 6, 2014
Messages
2,487
Location
Wasp spray
I personally don't see how 40mg of ritalin could cause serotonin syndrome. Are you taking antidepressants or some other medication?
If you look at the list of reported side effects from methylphenidate you'll find many of your symptoms, but so many symptoms at once seems pretty rare.
But since it apparently happens every time you take Ritalin for 3 days in a row then it seems like your body just doesn't respond well to that particular drug, pretty hard to know why exactly...

On a side note, it might be a good idea to get a health check done if you haven't had one recently (at least the routine blood and urine tests).
Also, not sure if drinking alkaline water and "eating like a bird" is a good idea, could do more harm than good but I don't know the context of the situation.
 

Joanabanana

Greenlighter
Joined
Aug 27, 2019
Messages
6
Thanks for the reply. No other meds going on. Just the ritalin. 😞
I had complete blood tests done lately, everything seems good. I dunno. I'm dealing with an eating disorder but not severe enough to stop eating... ( No blood deficiencies)
 

MsDiz

Moderator: DS
Staff member
Joined
Mar 31, 2020
Messages
5,606
Location
Ireland
Thanks for the reply. No other meds going on. Just the ritalin. 😞
I had complete blood tests done lately, everything seems good. I dunno. I'm dealing with an eating disorder but not severe enough to stop eating... ( No blood deficiencies)
What about your electrolytes then? Have you been tested to ensure they are ok?
 

4meSM

Bluelighter
Joined
Jan 6, 2014
Messages
2,487
Location
Wasp spray
Thanks for the reply. No other meds going on. Just the ritalin. 😞
I had complete blood tests done lately, everything seems good. I dunno. I'm dealing with an eating disorder but not severe enough to stop eating... ( No blood deficiencies)
Maybe you could talk with your dr about trying something like modafinil as an alternative to ritalin/amps? It's just an idea.
 

Joanabanana

Greenlighter
Joined
Aug 27, 2019
Messages
6
Thanks guys. My electrolytes are all well. I was on ritalin LA before at 20mg daily and never had a problem. I just think this is weird too and never heard of ss at 40mg ... I'm starting to wonder if there's something else wrong with me... I guess I'm gonna have drop the ritalin, I was so scared of dying the other day
 

Gormur

Bluelighter
Joined
Jan 20, 2009
Messages
3,279
Location
Pasadena
Maybe you could talk with your dr about trying something like modafinil as an alternative to ritalin/amps? It's just an idea.
or Focalin, dexmethylphenidate. I've never tried Ritalin but I've had Focalin IR and it was quite effective even if its effects didn't last too long. I've heard of people having trouble with Ritalin but being okay with Focalin. You could also try an amphetamine like Vyvanse or Adderall assuming you haven't already
 

Vagabond696

Bluelighter
Joined
Mar 1, 2021
Messages
53
I got symptoms a few weeks ago. I'm on California Rocket Fuel + Prazosin and 2 blood pressure tablets. Was also using 5-HTP to try and regulate my sleep as I've got 3 different sleeping disorders working against me. Took a few tramadol to come down off speed. Nek minnut diarrhea, twitching, itching, overheated.

Cut the 5-HTP the next day. Been fine since.
 

Fairy of the Flowers

Greenlighter
Joined
Aug 28, 2020
Messages
948
Location
UK
I got serotonin syndrome on 30mg mirtazapine, no other drugs, doctor forced me to stop them, I get it on other antidepressants too, not normally sedating ones, but mirtazapine becomes a stimulating antidepressants after 30mg due to its noradrenergic action works more at that dose, but it effects everyone differently I'm very sensitive to things like that, but not benzos or opioids
 

Frazzled1990

Bluelighter
Joined
Apr 5, 2021
Messages
47
Serotonin Syndrome occurs when too much Serotonin enters the synaptic cleft too quickly or can't be reuptaken quickly enough resulting in an unsafe concentration level where the receptor binding sites are located. It's generally quite a rare occurrence and tends to only occur more commonly when you combine a Serotonin precursor like 5-HTP or L-Tryptophan with a Serotonin Reuptake Inhibitor (SRI/SSRI) or a Monoamine oxidase inhibitor (MAOI).

Basically, don't combine high doses of 5-HTP or L-Tryptophan with commonly prescribed anti-depressants and Serotonin Syndrome should be near enough impossible.

Your doctor sounds like a bit of an idiot if he thinks Ritalin on it's own would lead to Serotonin Syndrome. Ritalin has almost no effect on Serotonin at all. It blocks the reuptake of Dopamine but should not inhibit the reuptake or even stimulate the release of Serotonin from the presynaptic vesicles.
 

Lux Exterior

Bluelighter
Joined
Apr 6, 2021
Messages
318
I personally don't see how 40mg of ritalin could cause serotonin syndrome. Are you taking antidepressants or some other medication?
If you look at the list of reported side effects from methylphenidate you'll find many of your symptoms, but so many symptoms at once seems pretty rare.
But since it apparently happens every time you take Ritalin for 3 days in a row then it seems like your body just doesn't respond well to that particular drug, pretty hard to know why exactly...

On a side note, it might be a good idea to get a health check done if you haven't had one recently (at least the routine blood and urine tests).
Also, not sure if drinking alkaline water and "eating like a bird" is a good idea, could do more harm than good but I don't know the context of the situation.
yeah, it might just be stiff muscles, especially in the neck region. This can cause those type of zaps, drink more water too
 
Top